PSA Advisories

Medication Errors Attributed to Health Information Technology

The use of health information technology (HIT) has evolved over the past decade. Although the application of HIT can help improve safety and quality, if not implemented well it can have devastating consequences on patient safety. A total of 889 medication-error reports listed HIT as a factor contributing to the event submitted to the Pennsylvania Patient Safety Authority between January 1and June 30, 2016. The three most commonly reported event types were dose omission (n = 123), wrong dose/overdosage (n = 97), and extra dose (n = 95). The most common HIT systems implicated in the events were the computerized prescriber order entry system (CPOE; n = 448), the pharmacy system (n = 251), and the electronic medication administration record (eMAR; n = 250). To identify and prevent errors attributed to HIT, organizations can encourage frontline staff to report errors or near miss errors due to HIT so they can be analyzed and systems improved. (Pa Patient Saf Advis 2017 Mar;14[1[:1-8.)

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

Medication use in the perioperative setting presents unique patient safety challenges compared with other hospital settings. For example, perioperative medication prescribing and administration often bypasses standard safety checks, such as electronic physician order entry with decision support,